Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 12, 2021, 10:02 PM CDT for Dickinson County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 10:02 PM CDT (03:02 UTC)
- Expired
- Aug 12, 2021, 10:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.88 in
- Wind
- 50
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4214 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
The text
As transmitted.
014
WWUS83 KTOP 130302
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
1002 PM CDT Thu Aug 12 2021
KSZ035-130345-
Dickinson-
1002 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southern Dickinson
County through 1045 PM CDT...
At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carlton, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herington, Hope and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3877 9737 3877 9693 3861 9693 3861 9737
TIME...MOT...LOC 0301Z 269DEG 10KT 3868 9730
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
ReeseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:27 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 12, 6:27 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Topeka KS 627 PM CDT Thu Aug 12 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 256 PM CDT Thu Aug 12 2021 The main focus for this forecast is the chance for storms today and tonight. This afternoon, a weakly defined stationary front was located across northern KS and extended into southeast NE and southern IA. The stationary front will remain across northern KS into southeast NE through most of the afternoon hours but will begin to push southward this evening. Thunderstorms continue to develop along the front as elevated instability and steep lapse rates combine with weak convergence along the boundary. The SPC mesoanalysis page has about 5000 J/Kg CAPE in a nearly uncapped environment near the boundary. Effective and 0-6 Km shear on the other hand appears to be minimal with values of 20 knots or less. Therefore, some pulse type storms this afternoon and early evening could become severe with damaging wind gusts to 60 mph and quarter size hail. However, if any updraft becomes more organized with mesoscale rotation, there may be a larger hail threat with the very high CAPE values. Models are all over the place when it comes to the evolution of the front/storms this evening and tonight. Continued development along the boundary across northern Kansas this afternoon, followed by a congealing of storms into a line segment along the main synoptic front this evening is the most likely scenario based on the 12 UTC suite of data available. Scattered to numerous showers and thunderstorms could continue along and north of the front into Friday morning. There may be some brief heavy rainfall within the line of storms tonight. A weak mid-level wave may swing through northeast KS Friday and Friday night. Off and on showers and thunderstorms are possible through the day Friday as a result. Shower and thunderstorm chances should gradually decrease through the overnight hours as the front, mid-level wave and associated lift exit the area. Northeast winds, cloud cover and periods of showers and thunderstorms will keep temperatures quite a bit cooler Friday with highs in the low to mid 80s. Showers and thunderstorms are possible again Saturday as return flow kicks in and another mid-level wave swings through the northwest flow aloft. Cooler temperatures and occasional showers and thunderstorms will highlight the forecast through mid-week as we remain under the influence of northwest flow aloft and lee surface troughing. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 625 PM CDT Thu Aug 12 2021 While showers and storms have generally avoided the main TAF sites so far, they should become more widespread again by the late evening hours. Ceilings will mostly remain VFR, but visibilities in the heavier showers and storms could become MVFR and locally worse. Conditions gradually improve by late tonight, with any leftover showers or storms exiting by late tomorrow morning. In general, winds will be from the northeast around 5 kts behind the cold front, but will be widely variable around any stronger convection. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ010>012-022>024- 026-036>040-054>056-058-059. && DISCUSSION...Jones AVIATION...Reese
Hazardous weather outlook, Aug 12, 8:54 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 854 PM CDT Thu Aug 12 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-140200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 854 PM CDT Thu Aug 12 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Showers and storms will likely redevelop over the late evening and overnight hours across the area. A few of these storms may be strong to severe, with strong winds and large hail the main hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 12, 7:31 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
731 PM CDT Thu Aug 12 2021
KSZ040-130100-
Douglas-
731 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northern Douglas
County through 800 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton Lake, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawrence, Lecompton, Clinton and Clinton Lake.
This includes Kansas Turnpike between mile markers 189 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 9550 3906 9550 3906 9548 3907 9546
3907 9542 3903 9535 3903 9533 3904 9530
3903 9529 3905 9528 3904 9519 3897 9519
3896 9517 3898 9516 3893 9514
TIME...MOT...LOC 0030Z 258DEG 16KT 3897 9539
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ReeseLocal storm report, Aug 12, 7:59 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL TESCOTT 39.01N 97.88W
08/12/2021 E1.00 INCH OTTAWA KS TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM TESCOTT.
&&
JWSpecial weather statement, Aug 12, 8:58 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
858 PM CDT Thu Aug 12 2021
KSZ037-130230-
Morris-
858 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southwestern Morris
County through 930 PM CDT...
At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Burdick, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilsey and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3867 9693 3867 9662 3852 9662 3852 9693
TIME...MOT...LOC 0157Z 161DEG 5KT 3854 9678
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Aug 12, 9:29 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
929 PM CDT Thu Aug 12 2021
KSZ040-055-056-130300-
Douglas-Franklin-Osage-
929 PM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of Franklin,
southeastern Douglas and east central Osage Counties through 1000 PM
CDT...
At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eudora to 3 miles west of Quenemo.
Movement was east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeastern Lawrence, Ottawa, Baldwin City, Eudora, Wellsville,
Centropolis, Pomona, Quenemo, Princeton, Lane, Rantoul, Pleasant
Grove and Vinland.
This includes Interstate 35 between mile markers 173 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3843 9507 3855 9567 3898 9515 3897 9513
3897 9511 3895 9509 3896 9508 3898 9508
3899 9506 3898 9506
TIME...MOT...LOC 0228Z 270DEG 16KT 3898 9509 3859 9559
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 12, 9:43 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
943 PM CDT Thu Aug 12 2021
KSZ035-130330-
Dickinson-
943 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of east central
Dickinson County through 1030 PM CDT...
At 943 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Enterprise, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enterprise and Woodbine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3893 9717 3897 9696 3896 9696 3897 9693
3887 9693 3887 9689 3881 9689 3881 9693
3874 9693 3875 9717
TIME...MOT...LOC 0243Z 269DEG 10KT 3884 9711
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ReeseSpecial weather statement, Aug 12, 10:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1002 PM CDT Thu Aug 12 2021
KSZ035-130345-
Dickinson-
1002 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southern Dickinson
County through 1045 PM CDT...
At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carlton, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herington, Hope and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3877 9737 3877 9693 3861 9693 3861 9737
TIME...MOT...LOC 0301Z 269DEG 10KT 3868 9730
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 26 min |
| Aug 12, 7:31 PM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| Aug 12, 8:58 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Aug 12, 9:06 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 24 min |
| Aug 12, 9:29 PM CDT | Special Weather Statement | TOP | Franklin | 31 min |
| Aug 12, 9:43 PM CDT | Special Weather Statement | TOP | Dickinson | 47 min |
| Aug 12, 9:46 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 29 min |
| Aug 12, 10:18 PM CDT | Special Weather Statement | TOP | Franklin | 42 min |
| Aug 12, 10:38 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 37 min |
| Aug 12, 10:49 PM CDT | Areal Flood Advisory | TOP | Douglas, Franklin | 5 hr |
| Aug 12, 11:06 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 24 min |
| Aug 12, 11:55 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Shawnee | 3 min |
| Aug 13, 12:01 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin | 6 hr |
| Aug 13, 12:11 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 3 hr |
| Aug 13, 12:22 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 23 min |
| Aug 13, 12:43 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 17 min |
| Aug 13, 12:55 AM CDT | Special Weather Statement | TOP | Brown | 35 min |
| Aug 13, 1:19 AM CDT | Special Weather Statement | TOP | Marshall | 41 min |
| Aug 13, 1:38 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson | 52 min |
| Aug 13, 1:49 AM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Marshall, Nemaha | 5 hr |
| Aug 13, 1:56 AM CDT | Special Weather Statement | TOP | Lyon | 49 min |
| Aug 13, 2:07 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 38 min |
| Aug 13, 2:10 AM CDT | Flash Flood Warning | TOP | Lyon, Osage | 4 hr |
| Aug 13, 2:18 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Jefferson | 4 hr |
| Aug 13, 2:44 AM CDT | Special Weather Statement | TOP | Wabaunsee | 46 min |
| Aug 13, 2:51 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Aug 13, 3:15 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Osage, Shawnee | 3 hr |
| Aug 13, 3:51 AM CDT | Areal Flood Advisory | TOP | Republic, Washington | 3 hr |
| Aug 13, 6:09 AM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 105 min |
| Aug 13, 6:27 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin | 2 hr |
| Aug 13, 6:30 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Jefferson | 2 hr |
| Aug 13, 6:52 AM CDT | Areal Flood Advisory | TOP | Lyon | 53 min |
| Aug 13, 9:08 AM CDT | River Flood Warning | TOP | Washington | 4 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.